Alert archive / Texas / Small Craft Advisories in 2017

Small Craft Advisory 5, NWS Brownsville, TX

January 15, 2017

NWS Brownsville, TX issued this small craft advisory at Jan 15, 2017, 6:58 PM CST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Jan 15, 2017, 6:58 PM CST (00:58 UTC)
Expired
Jan 16, 2017, 12:00 PM CST
In force
17 hr
Issued by
NWS Brownsville, TX

The text

As transmitted.

137 
WHUS74 KBRO 160058
MWWBRO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
658 PM CST SUN JAN 15 2017

...GUSTY SOUTH WINDS AND BUILDING SEAS WILL CREATE HAZARDOUS
MARINE CONDITONS THIS EVENING AND OVERNIGHT...

.A STORM SYSTEM MOVING ACROSS NORTH TEXAS HAS CREATED A STRONG
PRESSURE GRADIENT OVER THE LOWER TEXAS COASTAL WATERS THIS
EVENING. WINDS AND SEAS WILL REMAIN ELEVATED OVER THE OFFSHORE 
WATERS THROUGH EARLY MONDAY MORNING. MEANWHILE...WINDS ACROSS THE 
LAGUNA MADRE WILL STAY GUSTY UNTIL LATE TONIGHT.

GMZ150-155-170-175-160900-
/O.NEW.KBRO.SC.Y.0005.170116T0058Z-170116T1200Z/
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
658 PM CST SUN JAN 15 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM CST MONDAY...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A SMALL
CRAFT ADVISORY, WHICH IS IN EFFECT UNTIL 6 AM CST MONDAY. 

* WINDS...20 KNOTS SUSTAINED...WITH GUSTS TO 25 KNOTS.

* WAVES/SEAS...6 TO 8 FEET...WITH OCCASIONAL SEAS UP TO 10 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

GMZ130-132-135-160400-
/O.EXT.KBRO.SI.Y.0004.000000T0000Z-170116T0400Z/
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
658 PM CST SUN JAN 15 2017

...SMALL CRAFT ADVISORY FOR WINDS NOW IN EFFECT UNTIL 10 PM CST
THIS EVENING...

* WINDS...WINDS WILL REMAIN STEADY AROUND 20 KNOTS WITH SOME GUSTS
  AROUND 25 KNOTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR WIND MEANS THAT WIND SPEEDS OF 20 TO
33 KNOTS ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
3 follow-up statements
540 
WHUS74 KBRO 160351 AAA
MWWBRO

URGENT - MARINE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
951 PM CST SUN JAN 15 2017

... HAZARDOUS MARINE CONDITONS EXPECTED FOR THE OFFSHORE GULF
WATERS OVERNIGHT...

.A STORM SYSTEM MOVING ACROSS NORTH TEXAS WILL MAINTAIN A STRONG 
PRESSURE GRADIENT OVER THE LOWER TEXAS COASTAL WATERS OVERNIGHT. 
WINDS AND SEAS WILL REMAIN ELEVATED OVER THE OFFSHORE WATERS 
THROUGH EARLY MONDAY MORNING.

GMZ130-132-135-160500-
/O.EXP.KBRO.SI.Y.0004.000000T0000Z-170116T0400Z/
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
951 PM CST SUN JAN 15 2017

...SMALL CRAFT ADVISORY FOR WINDS WILL EXPIRE AT 10 PM CST THIS
EVENING...

WINDS HAVE NOW FALLEN BELOW ADVISORY CRITERIA. HOWEVER...SOME
OCCASIONAL HIGHER GUSTS WILL STILL BE POSSIBLE. 

$$

GMZ150-155-170-175-161200-
/O.CON.KBRO.SC.Y.0005.000000T0000Z-170116T1200Z/
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
951 PM CST SUN JAN 15 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST MONDAY...

* WINDS...20 KNOTS SUSTAINED...WITH GUSTS TO 25 KNOTS.

* WAVES/SEAS...6 TO 8 FEET...WITH OCCASIONAL SEAS UP TO 10 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

69
393 
WHUS74 KBRO 160946 AAA
MWWBRO

URGENT - MARINE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
346 AM CST MON JAN 16 2017

...SMALL CRAFT ADVISORY EXTENDED A FEW MORE HOURS...

.SWELLS ARE APPROACHING THE LOWER TEXAS COAST FROM THE EAST AS A
RESULT OF THE RECENT INTERACTION BETWEEN HIGH AND LOW PRESSURE
SYSTEMS. THESE SWELLS WILL PRODUCE ADVERSE MARINE CONDITIONS FOR
THE GULF OF MEXICO WATERS EAST OF PADRE ISLAND OUT TO AT LEAST 60
NAUTICAL MILES THIS MORNING...WITH IMPROVED SEAS ANTICPATED THIS
AFTERNOON. 

GMZ150-155-170-175-161800-
/O.EXT.KBRO.SC.Y.0005.000000T0000Z-170116T1800Z/
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
346 AM CST MON JAN 16 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL NOON CST TODAY...

* WINDS...SOUTH AT 12 TO 21 KNOTS. 

* WAVES/SEAS...5 TO 7 FEET NEARSHORE...AND 6 TO 8 FEET OFFSHORE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

TOMASELLI
373 
WHUS74 KBRO 161818
MWWBRO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1218 PM CST MON JAN 16 2017

...MARINE CONDITIONS IMPROVING... 

.SEAS WILL REMAIN AT 4 TO 6 FEET ON THE OFFSHORE GULF WATERS...SO
SMALL CRAFT SHOULD STILL EXERCISE CAUTION THIS AFTERNOON. 

GMZ150-155-170-175-161930-
/O.EXP.KBRO.SC.Y.0005.000000T0000Z-170116T1800Z/
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
1218 PM CST MON JAN 16 2017

...SMALL CRAFT ADVISORY HAS EXPIRED...

SEAS HAVE FALLEN BELOW ADVISORY CRITERIA ACROSS THE GULF WATERS. 
THEREFORE THE ADVISORY HAS BEEN ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this small craft advisory went out at Jan 15, 6:03 PM CST, 55 minutes earlier.

Area forecast discussion, Jan 15, 6:03 PM CST, 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service BROWNSVILLE TX
603 PM CST Sun Jan 15 2017

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...The afternoon CU field is quickly dissipating late
this afternoon and do expect any isolated MVFR cigs to lift.
Meanwhile...winds will begin to subside after sunset however
a strong 35 to 40 kt just is about 2 to 3 kft above the surface.
Depending on how the winds die off this evening and overnight...LLWS
may need to be added in a subsequent TAF package. However...winds
will still likely remain elevated overnight. The winds will
lessen on Monday as weak surface low develops over across western
portions of the region.

&&

.PREV DISCUSSION... /issued 339 PM CST Sun Jan 15 2017/

SHORT TERM (Tonight through Monday Night): WV imagery shows the
center of the H5 low moving into Far West Texas currently, with
strong dry slot moving ahead of it into South Texas. This has held
down the cloud cover today, which helped to mix more of the low
level jet down to the surface, bringing a breezy day to the
coastal regions. Cloud cover will remain limited overnight, so
some mixing to the sfc of llvl winds will continue with winds of
10 to 15 mph through about sunrise. Around sunrise, the main
surface reflection low will be moving across Oklahoma, with a cold
front extending back across central and southern Texas. a
secondary area of low pressure will be forming right across the
western LRGV at that time. This will funnel the winds more from
the south along the coast. Breezes will still continue for the
coastal areas at 15 to 20mph, but areas along and west of US 281
will see nearly calm winds, with some westerly to northwesterly
component possible late in the afternoon. The western valley will
see temperatures again into the 80s, with some concern that drier
air from aloft may push temps upwards another category. The
coastal counties will remain in the more humid airmass, with
isolated to widely scattered showers developing ahead of the sfc
trough and quickly lifting northward into the main storm system.
For Monday night, with the trough still lingering in the vicinity,
moisture will continue to feed northward. The next H5 low will be
rounding the corner in northwest Mexico, putting our area in
increasing diffluence. Add in a small vort impulse, and you get
widely scattered thundershowers, mainly after midnight across the
northern ranchlands.

LONG TERM (Tuesday through Sunday): A slow moving but strong 500
mb trough/closed low will steadily approach south TX on Tues and
Wed eventually moving through the RGV on Thurs. Following this
500 mb trough passage another couple of troughs will move over the
central and northern portions of TX from next Fri through Sun. The
first of these troughs will push a weak cold front into the
RGV/Deep South TX region on Wed. This front is expected to lift
back up north slowly as a stationary front which will limit any
serious CAA associated with the front. The approach of the 500 mb
trough axis over the RGV on Tues and Wed will have pretty decent
deep layer moisture and some instability to fire up some potential
t-storms early in the longer range period. Enough instability may
be able to interact with the trough axis to maintain some
marginal threat for isold stg/svr conv mainly near the lower and
mid TX coastline on Tues and Tues Night. Much drier and more
stable conditions will prevail over the region from late Thurs
into the weekend as the 500 mb trough axis clears the region
allowing more stable mid level ridging to build over the area.
One of the 500 mb troughs passing the region next weekend will
drive a fairly dry cold front through the area late Sat/early Sun
allowing some cooler air to enter the RGV.

Overall the longer range model guidance is in decent agreement in
the overall handling of the 500 mb pattern through Day 7 for the
RGV. However the GFS reflects stronger CAA for most of the longer
range period versus the ECMWF. Considering that the ECMWF appears
to be handling this overall warmer winter pattern over the last
several weeks/months that has resulted in near record or record
breaking high temps in the RGV...I tend to favor the warming ECMWF
numbers for temps. There are also some fairly big differences
showing up for pops from both the GFS and the ECMWF. So have
opted for a general model blend here as I don't really have a
model preference for the conv chcs. Overall forecast confidence
in the longer range period is above average today.

MARINE: (Now through Monday night): Small craft advisories are being
hoisted for the Laguna Madre as winds have ramped up further than
forecast, reaching 20 knots. Once daytime heating is over,
decoupling should allow surface winds to decrease to 10 to 15 knots
for the Laguna through the night. Nocturnal mixing offshore will
begin to increase tonight, with marine area reaching near advisory
criteria. A surface trough will be developing inland tomorrow, which
will lower the pressure gradient across the marine zones. This will
keep winds lower than today, only reaching around 15 knots. Stronger
winds today and tonight, along with the long fetch, will push seas
near 7 feet tonight before lowering later Monday night.

Tuesday through Friday Night...No real strong cold frontal
passages are expected across the RGV area throughout this upcoming
week. This will allow weak to moderate surface ridging to maintain
decent south to southeasterly surface winds throughout the long
term period which will keep the marine conditions generally below
SCEC/SCA levels through Fri Night. However the cold frontal
passage next weekend will allow much stronger W-NW surface winds
to blow over the marine locations potentially resulting in SCA
conditions.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory until 7 PM CST this evening for TXZ251-254>257.

GM...Small Craft Advisory for winds until 7 PM CST this evening for
     GMZ130-132-135.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

69/59/65
Hazardous weather outlook, Jan 15, 4:34 PM CST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
434 PM CST SUN JAN 15 2017

TXZ248>257-162245-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
434 PM CST SUN JAN 15 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...TONIGHT

A WIND ADVISORY IS IN EFFECT FOR KENEDY...WILLACY...AND CAMERON
COUNTIES...INCLUDING COASTAL AREAS THROUGH 7 PM.

A MODERATE THREAT FOR RIP AND LONGSHORE CURRENTS CONTINUES FOR
THE BEACHES OF SOUTH PADRE ISLAND.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN ELEVATED THREAT FOR RIP AND LONGSHORE CURRENTS WILL CONTINUE
AT AREA BEACHES THROUGH TUESDAY.

THERE IS A THREAT FOR STRONG THUNDERSTORMS ACROSS PORTIONS OF THE
NORTHERN RANCHLANDS ON TUESDAY AND FOR ALL OF DEEP SOUTH TEXAS ON
THURSDAY.

PATCHY TO AREAS OF FOG MAY DEVELOP AND BECOME DENSE EARLY
WEDNESDAY AND THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-162245-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
434 PM CST SUN JAN 15 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN A EFFECT UNTIL 7 PM FOR 20 TO 25 KNOT
WINDS ACROSS THE LAGUNA MADRE.

SMALL CRAFT ADVISORIES MAY BE NEEDED FOR ALL OR PORTIONS OF THE
LOWER TEXAS GULF COAST WATERS FOR GUSTY WINDS AND BUILDING SEAS
THIS EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SMALL CRAFT ADVISORIES MAY BE NEEDED FOR ALL OR PORTIONS OF THE
LOWER TEXAS GULF COAST WATERS FOR HAZARDOUS SEAS THROUGH MONDAY
MORNING.

SCATTERED TO LOCALLY NUMEROUS THUNDERSTORMS ARE EXPECTED
TUESDAY THROUGH THURSDAY. SOME STORMS MAY BECOME STRONG ON
TUESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Small Craft Advisories in Texas, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.